AI Summary & Key Takeaways
AI InsightIn patients with unexplained neurological impairment and negative neuroimaging, targeted environmental exposure history and systematic exclusion of alternative etiologies may help avoid unnecessary interventions, including thrombolytic therapy, and support a management strategy based on observation and supportive care.
📌 3 Key Takeaways
Abstract
Acute altered mental status frequently prompts emergency evaluation for suspected stroke, yet toxicological causes remain underrecognized as stroke mimics. Tebuconazole is a widely used triazole fungicide with limited clinical data describing its neurological effects in humans. A 70-year-old woman presented to the emergency department with sudden-onset nausea, dizziness, and transient impaired consciousness beginning approximately 1 hour prior to arrival. The day before presentation, she had sprayed a tebuconazole-containing fungicide without protective equipment, with direct contact to the perioral and perinasal regions, suggesting dermal and possible inhalational exposure. Neurological examination demonstrated depressed consciousness (Glasgow Coma Scale score 9) with bilateral Babinski signs and an estimated NIHSS score of 6–8, primarily reflecting impaired level of consciousness without focal deficits. No inducible clonus, rigidity, tremor, or autonomic instability was observed. Laboratory testing, toxicology screening, and electrocardiography (QTc 390 ms) were unremarkable. Urgent multimodal neuroimaging including computed tomography, computed tomography angiography, and diffusion-weighted magnetic resonance imaging excluded acute ischemia and large-vessel occlusion. No clinical seizures occurred, and electroencephalography was normal. The patient was managed with supportive care and close neurological observation, with complete recovery within 12 hours. Environmental tebuconazole exposure should be considered as a potential cause of transient toxic encephalopathy presenting as a stroke mimic. In patients with unexplained neurological impairment and negative neuroimaging, targeted environmental exposure history and systematic exclusion of alternative etiologies may help avoid unnecessary interventions, including thrombolytic therapy, and support a management strategy based on observation and supportive care.
Özet
Akut bilinç değişikliği, acilde sıklıkla “inme” ön tanısıyla değerlendirilir; ancak toksikolojik nedenler inme taklidi (stroke mimic) şeklinde ortaya çıkabilir. Triazol bir fungisit olan tebuconazolün insanlarda nörolojik etkilerine ilişkin veriler sınırlıdır. 70 yaş kadın, başvurudan yaklaşık 1 saat önce başlayan ani bulantı, baş dönmesi ve geçici bilinç bozukluğu ile başvurdu. Bir gün önce koruyucu ekipman kullanmadan tebuconazol içeren ilaçlama yapmış, perioral/perinazal bölgeyle doğrudan temas bildirmişti (dermal ve olası inhalasyonel maruziyet). Muayenede GKS 9, bilateral Babinski pozitifliği ve odak nörolojik defisit olmaksızın bilinç düzeyine bağlı tahmini NIHSS 6–8 saptandı. Laboratuvar, toksikoloji taraması, EKG (QTc 390 ms) ve EEG normaldi. BT, BT anjiyografi ve difüzyon MR’da akut iskemi/büyük damar oklüzyonu dışlandı. Destek tedavisi ve yakın gözlemle 12 saat içinde tamamen düzeldi. Çevresel tebuconazol maruziyeti, rutin testler normal olsa bile hızlı başlangıçlı ve kendini sınırlayan toksik ensefalopatiyle inme taklidi yapabilir. Nörogörüntüleme negatifken tablo ağırlıkla bilinç değişikliği ile seyrediyorsa, yakın dönem pestisit kullanımı mutlaka sorgulanmalı; dermal/inhalasyonel temas belgelenmelidir. Tedavide izlem ve destek bakımı çoğu hastada yeterlidir; zehir danışma merkeziyle görüşme ve kişisel koruyucu ekipman kullanımı, nüksü ve tromboliz gibi gereksiz girişimleri azaltabilir.